Matrix Analytic Methods in Branching processes

Authors Sophie Hautphenne, Guy Latouche, Marie-Ange Remiche

Thumbnail PDF


  • Filesize: 191 kB
  • 3 pages

Document Identifiers

Author Details

Sophie Hautphenne
Guy Latouche
Marie-Ange Remiche

Cite AsGet BibTex

Sophie Hautphenne, Guy Latouche, and Marie-Ange Remiche. Matrix Analytic Methods in Branching processes. In Numerical Methods for Structured Markov Chains. Dagstuhl Seminar Proceedings, Volume 7461, pp. 1-3, Schloss Dagstuhl – Leibniz-Zentrum für Informatik (2008)


We examine the question of solving the extinction probability of a particular class of continuous-time multi-type branching processes, named Markovian binary trees (MBT). The extinction probability is the minimal nonnegative solution of a fixed point equation that turns out to be quadratic, which makes its resolution particularly clear. We analyze first two linear algorithms to compute the extinction probability of an MBT, of which one is new, and, we propose a quadratic algorithm arising from Newton's iteration method for fixed-point equations. Finally, we add a catastrophe process to the initial MBT, and we analyze the resulting system. The extinction probability turns out to be much more difficult to compute; we use a $G/M/1$-type Markovian process approach to approximate this probability.
  • Branching Processes
  • Matrix Analytic Methods
  • Extinction Probability
  • Catastrophe Process


  • Access Statistics
  • Total Accesses (updated on a weekly basis)
    PDF Downloads
Questions / Remarks / Feedback

Feedback for Dagstuhl Publishing

Thanks for your feedback!

Feedback submitted

Could not send message

Please try again later or send an E-mail